April 24, 2014
FDA released a warning regarding adverse events related to the epidural administration of corticosteroid injections (ie, methylprednisolone, hydrocortisone, triamcinolone, betamethasone, and dexamethasone). FDA conducted an investigation after receiving numerous reports about brain edema, cortical blindness, nerve injury, paraplegia, quadriplegia, spinal cord infarction, stroke, seizures, and death following epidural administration of corticosteroids. These adverse events occurred within minutes to 48 hours after exposure. In many cases, the effects of these adverse events were permanent. These specific events are not related to the contamination of compounded steroid injections in 2012.
Corticosteroids are commonly used to help with swelling and inflammation. The epidural administration of corticosteroids is not an FDA- approved route of administration. There are no data guaranteeing the efficacy and safety of corticosteroids following epidural administration.
Corticosteroid product labeling will include a new warning describing the risk for serious adverse events following epidural administration. FDA is creating an Advisory Committee to discuss these risks. Discuss the benefits and risks of epidural corticosteroids with patients. Advise patients to seek prompt emergency medical attention if experiencing vision changes or loss, arm or leg tingling, severe headaches, seizures, or one- or two-side weakness or numbness in their face, legs or arms, following epidural administration of corticosteroids.
Additional information is available at the following links: